Wyoming, 2016Damaging Winds in Wyoming, July 8, 2016
July 8, 2016 · NWS CYS · 2 events in 1 county or zone
A thunderstorm produced strong winds in central Laramie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds in central Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 1:18 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 8, 1:18 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT FRI JUL 8 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM MDT Fri Jul 8 2016
Forecast concerns in the short term deal with severe thunderstorms
and fire weather concerns.
Currently...Near stationary boundary being analyzed on surface
analysis from just north of Casper to Scottsbluff to Bridgeport.
Dewpoints out in the Panhandle in the low 60s east of the front.
To the west of the front we are seeing winds gusting in the 20s to
mid 30s out across Carbon County. Dodge Creek RAWS site gusting to
25MPH and this site is pretty close to the western portion of 301.
Still have several hours of wind potential at least through sunset
today and decided to keep the Red Flag Warning going.
As for severe potential...latest SPC mesoanalyst CAPE values are
roughly 3000 J/KG over eastern Cheyenne County...decreasing to
around 1000 J/KG here in Laramie County at 2PM. We are starting to
see convection developing across southern Albany County and even
just south of Cheyenne. Will continue severe thunderstorm wording
in the forecast for this afternoon and early evening.
More widespread winds Saturday as the surface trough moves east
into the Panhandle. Could mix up again to 500mbs and GFS
forecasting 30-35kts at that level. Going to be warmer and drier
over todays conditions. Went ahead and issued a Fire Weather Watch
for Saturday for FWZ 301.
Story continues for Sunday. More widespread and stronger winds.
GFS 700mb winds 30-35kts widespread. Surface trough will be east
of the Panhandle, so we should be seeing widespread wind gusts in
excess of 30MPH for just about everyone. Critical fire weather
conditions pretty much everywhere, even out in the Panhandle
Sunday afternoon.
.LONG TERM...(Monday through Friday)
Issued at 330 PM MDT Fri Jul 8 2016
An abnormally strong upper-level shortwave and associated cold front
will be the main weather story early in the period. Significant mid-
level height falls will occur on Monday, with the GFS and ECMWF both
showing H5 heights under 570 dm by 00z Tuesday. Such values are very
low for this time of year, with NAEFS climo tables showing mean geo-
potential heights more than 3 standard deviations below normal. High
temperatures will be tricky for Monday, and heavily dependent on the
exact track of the surface cold front. 700 millibar temperatures are
still very different in the models at 18z Mon, ranging from +2 deg C
on the NAM to +6 deg C on the ECMWF over western areas. Continued to
trend lower than MOS guidance given the pattern. Monday will be very
windy as well, with winds aloft above the 99th percentile given this
time of year. H85 CAG-CPR gradients of 60 to 70 meters are extremely
impressive, more characteristic of early January than July. CAA will
yield very strong mixing with 35-50 knot flow over the CWA in the 12
Z to 18Z Monday time frame. Wind highlights may be required for some
of our wind corridors if the NAM/GFS have the right idea. The ECM is
still a bit of an outlier with a northern track of the low. Moisture
will be limited with this fropa, so expect precip chances to be very
minimal on Monday. Believe it or not, mountains to the northwest may
experience light snow from this system. Fortunately, not in our area
the way it looks right now.
The remainder of the forecast period should feature dry, quasi-zonal
flow aloft with a gradual warming trend. Fire weather is expected to
be the primary concern with afternoon RH values frequently in the 10
to 20 percent range and periods of gusty winds. A lack of any strong
weather system and decent moisture will most likely preclude chances
for precipitation through Wednesday. The next shortwave/surface cold
front will arrive later in the week, so the earliest chance for more
widespread showers and thunderstorms looks to be Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jul 8 2016
In general, VFR conditions will prevail through the period. Shower
and thunderstorm activity will increase over southeast Wyoming and
the western Nebraska Panhandle after 21z, and continue through 03z
this evening. This will primarily impact the I-80 corridor between
KLAR and KSNY, possibly as far north as KBFF. Storms may be strong
to severe, with heavy rain, hail, and strong winds. A brief period
of MVFR conditions may accompany the strongest storms.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Fri Jul 8 2016
Afternoon humidities across western Converse County are down in the low
teens this afternoon. Getting wind gusts close to 20MPH at the Dodge Creek
RAWS site that is just south of FWZ 301. WIll let the Red Flag Warning ride
this afternoon as we could still mix down some of those stronger winds from
higher elevations as forecast on model soundings. Not many sensors
in western 301 to go by, so am reluctant to cancel the RFW. Expect more
widespread and stronger winds for Saturday and Sunday as a low pressure
system approaches from the west. Very strong winds expected Sunday night into
Monday that could bring widespread elevated to critical fire weather conditions
to southeast Wyoming and Nebraska Panhandle.
&&
.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301.
Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ301.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...GCCHazardous weather outlook, Jul 8, 2:59 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
359 AM MDT FRI JUL 8 2016
WYZ101>119-091000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
359 AM MDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS SOUTHEAST WYOMING. A FEW STORMS COULD BECOME
SEVERE NEAR THE COLORADO BORDER AND ALONG THE CHEYENNE RIDGE,
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS WILL RETURN TO PORTIONS OF SOUTHEAST
WYOMING ALONG AND EAST OF THE LARAMIE RANGE ON SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON, MAINLY FOR
LARAMIE COUNTY.
NEZ002-003-019>021-054-055-095-096-091000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
359 AM MDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON, MAINLY ACROSS THE SOUTHERN NEBRASKA PANHANDLE. A FEW
STORMS COULD BECOME SEVERE, WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS WILL RETURN TO PORTIONS OF THE NEBRASKA
PANHANDLE ON SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON, MAINLY FOR AREAS
SOUTH OF THE NORTH PLATTE RIVER VALLEY.
In the hours before
Special weather statement, Jul 8, 1:46 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT FRI JUL 8 2016
WYZ106-115>117-082130-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-
246 PM MDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
330 PM MDT...
AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM...OR OVER LARAMIE...MOVING
EAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARAMIE...UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND BALDY PEAK.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 305 AND
320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4125 10569 4145 10575 4165 10532 4128 10529
TIME...MOT...LOC 2046Z 261DEG 21KT 4134 10555
HAMMER
Thunderstorm Wind, Laramie
- When
- July 8, 2:55 PM MST
- Where
- Laramie County, (Cys)cheyenne Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.160, -104.810
The wind sensor at the Cheyenne Airport measured a peak gust of 62 mph.
Thunderstorm Wind, Laramie
- When
- July 8, 3:20 PM MST to 3:23 PM MST
- Where
- Laramie County, 10 mi E of Cheyenne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -104.628
Estimated 60 mph wind gusts were reported 10 miles east of Cheyenne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652181, 652182.